It’s nearing the end of your 12-hour shift, and you’ve just returned to your station after transporting a patient with abdominal pain to the closest hospital. As soon as you relax, the tones go off and dispatch advises, “Medic 18, please respond, emergency traffic, to a 60-year-old female complaining of her implanted defibrillator firing.”
You and your partner quickly arrive on scene of a rehabilitation facility to find the patient surrounded by nursing staff. She looks mildly uncomfortable and scared. After a quick assessment, you deem the ABCs—airway, breathing and circulation—are intact. You proceed with IV access, oxygen supplementation, perform a blood glucose check, place her on your monitor and perform a 12-lead ECG while your partner obtains history from the patient’s nurse.
You learn that the patient was recently admitted for rehabilitation after a total knee replacement secondary to severe osteoarthritis. You glance at her medical record and note that although her current stay is due to a relatively benign cause, she has an extensive medical history.
The most pertinent findings are a thyroidectomy, which has left her with surgically induced hypothyroidism, or decreased thyroid gland activity. Her medications include levothyroxine, magnesium and calcium supplements, but you learn that these were discontinued during her time in the rehabilitation facility.
The patient also complains of several bouts of diarrhea in the past several days, which has left her feeling weak and dizzy. You inquire as to why she has an internal defibrillator in place, and she tells you it was placed because she was “passing out.” She says the device was implanted a year ago, and today it fired, causing the nursing staff to notify EMS.
Her initial vital signs are the following: blood pressure=140/60; heart rate=85; respiratory rate=14; and O2 saturation=96% on room air. You review the ECG and note some subtle, but very important findings. (See Figure 1). As her story unfolds, you become increasingly concerned, and you opt to place a second large-bore IV in case she requires both volume resuscitation and medical therapy. After close inspection of the ECG, you feel it just doesn’t look right, so you decide to approach
The strip indicates a normal sinus rhythm. No evidence of ST elevation or depression exists. After a quick look at the anterior leads, you decide there’s no obvious ventricular hypertrophy. The T waves appear abnormal, so you decide to look closer.
Just as you’re about to shout, “Eureka!” your patient becomes markedly agitated and screams, “Oh no, here it comes again!” You immediately glance at the cardiac monitor and see changes that concern you. (See Figure 2)
Prolonged QT & Torsades de Pointes
The initial ECG obtained showed a markedly prolonged QT interval. A normal QT interval is classically taught as either half the R-R interval or less than about .40 seconds. Borderline QT intervals, for which the risk of arrhythmia and sudden death increases to about .45 seconds. The longer the QT interval, the more likely cardiac arrhythmias are to occur. These include premature ventricular contraction (PVC), ventricular tachycardia (v-tach), and the classic twisting of the points type of v-tach in which the QRS axis rotates 180°—Torsades de Pointes (French for “twisting of the points.”) Closer inspection of this ECG also demonstrates “U” waves, which are typically seen in severe hypokalemia and hypomagnesemia. (See Figure 3)
The major causes of prolonged QT interval can be divided into five major categories. (See Table 1 above)
The most dreaded complication of QT prolongation is sudden death due to v-tach, including Torsades de Pointes, which is a specific form of polymorphic v-tach. Its pathophysiology stems from abnormalities in the cardiac ion flow, leading to an increase in the action potential duration, which can lead to arrhythmias. Medications, as well as electrolyte abnormalities, are notorious for altering the action potential.
Torsades de Pointes is defined by Rosen’s Emergency Medicine textbook as meeting the following clinical criteria:
- Ventricular rate greater than 200 beats per minute;
- The QRS structures display an undulating axis, with the
- polarity of the complexes appearing to rotate above and below
- the baseline;
Occurrences are often in short episodes of less than 90 seconds, although sustained runs can be seen.1
Patients who are unstable should be treated with defibrillation per the ACLS unstable tachycardia protocol. Stable patients with single or recurrent episodes of Torsades, as well as patients who have undergone successful defibrillation, should be treated with an IV of magnesium sulfate, which can be repeated if needed.2 The dose of magnesium we recommend is two grams over a few minutes for a patient who has intermittent Torsades, and two grams push for an unstable or pulseless patient immediately post shock.
Patients usually stabilize after the first two grams, but give a second and third dose of one gram at a time if the ectopy and/or Torsades returns. Magnesium’s acute side effect is hypotension, so blood pressure should be followed closely, and the patient should receive an IV of normal saline if the blood pressure begins to fall.
Amiodarone, which is the “go-to” drug for ventricular arrhythmia in the ACLS protocol is known to prolong the QT interval.3 Therefore, although it may be tempting, it’s best to avoid it in a situation in which you suspect Torsades de Pointes because it can worsen the situation.
The QT interval shortens as the heart rate increases, so bradycardic patients may benefit from heart rate increases. This should be discussed with medical control because some physicians may favor attempting overdrive pacing, while others may prefer using a carefully titrated epinephrine drip. Due to the inherent dangers of both therapies, each case should be discussed with the paramedic’s medical control physician or base station.
On your way back to your station, you reflect on this patient, and you realize how she was set up for the perfect storm: she had a history of congenital prolonged QT requiring ICD placement; she had not been taking her medications; and she was post hypothyroid, hypomagnesemic and hypokalemic (U waves on her ECG).
After reviewing the rhythm strip, you correctly identify that your patient was experiencing Torsades de Pointes. Fortunately, the ICD appropriately fired, terminating her arrhythmia. You administer magnesium sulfate per standing protocol, and the patient remains in normal sinus rhythm during emergent transport to the nearest cardiac center. JEMS
1. Delbridge TR, Yealy DM. Dysrhythmias. Rosen’s Emergency Medicine 6th ed. 1243–1244.
2. Subramanian NR, Brady WJ. Wide Complex Tachycardia: Diagnosis and management in the emergency department. Emergency Medicine Practice. 2008; 10(6):1–24.
3. Roden D. Drug-induced prolongation of the QT interval. N Engl J Med. 2004; 350(10):1013–1022.
This article originally appeared in July 2011 JEMS as “Off the Beaten Path: Recognize the signs pointing to Torsades de Pointes.”